Alert archive / North Dakota / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 124, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Aug 11, 2017, 7:57 PM MDT for Golden Valley County, North Dakota. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 11, 2017, 7:57 PM MDT (01:57 UTC)
- Expired
- Aug 11, 2017, 9:00 PM MDT
- In force
- 63 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
County Golden Valley County, ND
The radar
The Glasgow radar (KGGW), 230 km from the middle of the area, began a volume at 02:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 2.0 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2254 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 242 m²/s²
- 0-3 km storm-relative helicity
- 323 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
921
WUUS53 KBIS 120157
SVRBIS
NDC033-120300-
/O.NEW.KBIS.SV.W.0124.170812T0157Z-170812T0300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
757 PM MDT FRI AUG 11 2017
The National Weather Service in Bismarck has issued a
* Severe Thunderstorm Warning for...
Northern Golden Valley County in southwestern North Dakota...
* Until 900 PM MDT
* At 757 PM MDT, a severe thunderstorm was located 7 miles southwest
of Trotters, or 19 miles northeast of Wibaux, and is nearly
stationary.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* this severe thunderstorm will remain over mainly rural areas of
northern Golden Valley County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4704 10404 4732 10405 4733 10404 4733 10393
4720 10370 4697 10401 4703 10405
TIME...MOT...LOC 0157Z 325DEG 4KT 4725 10403
HAIL...1.50IN
WIND...60MPH
$$
HARGROVE1 follow-up statement
266
WWUS53 KBIS 120220
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
820 PM MDT FRI AUG 11 2017
NDC033-120300-
/O.CON.KBIS.SV.W.0124.000000T0000Z-170812T0300Z/
Golden Valley ND-
820 PM MDT FRI AUG 11 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM MDT
FOR NORTHERN GOLDEN VALLEY COUNTY...
At 820 PM MDT, a severe thunderstorm was located 6 miles south of
Trotters, or 21 miles northeast of Wibaux, moving east at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
this severe thunderstorm will remain over mainly rural areas of
northern Golden Valley County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4719 10405 4733 10397 4732 10392 4720 10370
4707 10387 4715 10404
TIME...MOT...LOC 0220Z 289DEG 11KT 4723 10392
HAIL...1.00IN
WIND...60MPH
$$
HARGROVEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 7:56 PM MDT, 1 minute earlier.
Area forecast discussion, Aug 11, 7:56 PM MDT, 1 minute before
Area Forecast Discussion National Weather Service Bismarck ND 856 PM CDT Fri Aug 11 2017 .UPDATE... Issued at 854 PM CDT Fri Aug 11 2017 Will focus on the far west for Thunderstorms for the rest of tonight. Current forecast looks ok. UPDATE Issued at 606 PM CDT Fri Aug 11 2017 A few strong storms have formed across south central and southwest North Dakota ahead of a shortwave trough forecast to move into western North Dakota tonight. Believe the convection will move into South Dakota this evening then more development will move into west and southwest North Dakota late this evening and overnight. Positioned the POPs to follow this. && .SHORT TERM...(This evening through Saturday) Issued at 304 PM CDT Fri Aug 11 2017 For the near term...now through this evening across central ND...a 500mb vorticity lobe continues to loiter in north/south central ND per latest water vapor imagery. Visible imagery along with local radars shows isolated showers developing. Weak mixed layer CAPE of between 250 and 500 J/Kg enough for isolated thunderstorms. Little if any vertical tilt as Effective Shear is 20kt, thus no severe weather anticipated in central ND. The showers/thunderstorms will wane with sunset. Attention then turns toward southwest ND this evening/tonight for possible severe thunderstorms. With that said, for the short term period, highlights include: A Marginal Severe Thunderstorm Risk this evening/tonight in southwest ND; followed by a Marginal Risk of Severe Thunderstorms southwest and south central ND Saturday. In addition, WPC/QPF shows a Marginal/Slight Risk of rainfall exceeding Flash Flood Guidance in southwest, south central, and possibly in the southern James River Valley Saturday. Latest Water Vapor Imagery shows our next upper low centered over southwest Saskatchewan, with multiple mid level shortwaves now over southern Montana. These lead shortwaves will shift east tonight into early Saturday, followed by the upper low Saturday afternoon into Saturday night. Heavier rainfall is favored in the southern James River Valley Saturday afternoon/night, which hinges on the formation of a closed 700mb low developing in the vicinity of Emmons County Saturday afternoon. This low then slowly meanders east into the southern James River Valley Saturday night. Models in agreement with the mid level closed low forming near Emmons County Saturday afternoon, but rainfall amounts per models vary significantly. Frontogenetical forcing and strong synoptic scale ascent occurring above the frontogenetical layer, looks to result in rainfall amounts between one and two inches in the southern James River Valley. After coordinating with the WPC QPF desk, we agreed that with model guidance all over the place at this time, and even with the heaviest rainfall per NAM, amounts probably would not exceed the projected 1HR/3HR/6HR Flash Flood Guidance values. WPC Gridded values show the highest total amounts in McIntosh and Dickey Counties between 1.50 and 1.75 inches through Saturday night. Thus, expectations for a Marginal Excessive Rainfall is more appropriate. Marginal/Isolated Severe Thunderstorms also in the forecast Saturday southwest and south central. Mixed layer CAPE within the 500-1000J/kg range with 0-6km shear between 25kt and 35kt. .LONG TERM...(Saturday night through Friday) Issued at 304 PM CDT Fri Aug 11 2017 Rainshowers/Chance of thunderstorms linger over the James River Valley Sunday, with dry conditions elsewhere through Monday morning. The upper flow transitions from northwesterly to southwesterly during this time as a more active period evolves Monday night through Friday. The specifics of the how the pattern evolves is still uncertain, but the GFS/ECMWF indicate periodic chances of showers/thunderstorms through the long term period. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 606 PM CDT Fri Aug 11 2017 Main hazards to aviation include scattered thunderstorms tonight and Saturday associated with a surface low pressure moving across western South Dakota. VFR conditions will prevail across the region. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...WAA SHORT TERM...KS LONG TERM...KS AVIATION...WAA
Hazardous weather outlook, Aug 11, 5:23 PM MDT, 2 hours 34 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 623 PM CDT Fri Aug 11 2017 NDZ002>005-010>013-021>023-025-035>037-046-122330- Burke-Renville-Bottineau-Rolette-Mountrail-Ward-McHenry-Pierce- McLean-Sheridan-Wells-Foster-Burleigh-Kidder-Stutsman-Emmons- 623 PM CDT Fri Aug 11 2017 This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, and southeast North Dakota. .DAY ONE...Tonight Isolated to scattered thunderstorms through early Friday evening. Severe weather is not anticipated. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Isolated severe thunderstorms possible south central Saturday. Large hail and damaging winds are the main threats. Chances for thunderstorms continue Sunday in the James River Valley. Periodic chances for thunderstorms continue Monday through Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ001-009-017>020-031>034-040>045-122330- Divide-Williams-McKenzie-Dunn-Mercer-Oliver-Golden Valley- Billings-Stark-Morton-Slope-Hettinger-Grant-Bowman-Adams-Sioux- 623 PM CDT Fri Aug 11 2017 /523 PM MDT Fri Aug 11 2017/ This Hazardous Weather Outlook is for portions of northwest North Dakota, south central North Dakota, and southwest North Dakota. .DAY ONE...Tonight Isolated severe thunderstorms possible tonight southwest North Dakota. Large hail and damaging winds are the main threats. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Isolated severe thunderstorms possible Saturday. Large hail and damaging winds are the main threats. Periodic chances for thunderstorms continue Monday through Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ047-048-050-051-122330- Logan-La Moure-McIntosh-Dickey- 623 PM CDT Fri Aug 11 2017 This Hazardous Weather Outlook is for portions of southeast North Dakota. .DAY ONE...Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Heavy rainfall with between one and two inches possible Saturday through Saturday night. Periodic chances for thunderstorms continue Monday through Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. waa
In the hours before
Special weather statement, Aug 11, 3:13 PM MDT, 4 hours 44 minutes before
Special Weather Statement National Weather Service Bismarck ND 413 PM CDT FRI AUG 11 2017 NDZ046-112200- Emmons ND- 413 PM CDT FRI AUG 11 2017 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL EMMONS COUNTY UNTIL 500 PM CDT... At 412 PM CDT, Doppler radar was tracking a strong thunderstorm 5 miles north of Linton, moving southeast at 15 mph. Penny size hail and wind gusts to 40 mph will be possible with this storm. This strong thunderstorm will be near... Linton around 430 PM CDT. Other locations impacted by this storm include Temvik. Very heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek shelter inside a building or vehicle. && LAT...LON 4635 10041 4645 10019 4629 9997 4617 10030 TIME...MOT...LOC 2112Z 327DEG 13KT 4634 10025 SIMOSKO
Special weather statement, Aug 11, 4:31 PM MDT, 3 hours 26 minutes before
Special Weather Statement National Weather Service Bismarck ND 431 PM MDT FRI AUG 11 2017 NDZ041-112300- Hettinger ND- 431 PM MDT FRI AUG 11 2017 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL HETTINGER COUNTY UNTIL 500 PM MDT... At 431 PM MDT, Doppler radar was tracking a strong thunderstorm 6 miles northeast of Regent, or 7 miles northwest of Mott, moving southwest at 10 mph. Nickel size hail and wind gusts to 40 mph will be possible with this storm. This strong thunderstorm will be near... Regent around 500 PM MDT. Very heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek shelter inside a building or vehicle. && LAT...LON 4656 10248 4647 10226 4630 10233 4643 10262 TIME...MOT...LOC 2231Z 030DEG 7KT 4646 10243 SIMOSKO
Special weather statement, Aug 11, 4:49 PM MDT, 3 hours 8 minutes before
Special Weather Statement National Weather Service Bismarck ND 449 PM MDT FRI AUG 11 2017 NDZ043-044-112315- Adams ND-Bowman ND- 449 PM MDT FRI AUG 11 2017 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN BOWMAN AND SOUTHWESTERN ADAMS COUNTIES UNTIL 515 PM MDT... At 449 PM MDT, Doppler radar was tracking a strong thunderstorm over Reeder, or 14 miles west of Hettinger, moving south at 15 mph. Penny size hail and wind gusts to 40 mph will be possible with this storm. This storm will remain over mainly rural areas of southeastern Bowman and southwestern Adams Counties, including the following locations: Bucyrus and Gascoyne. Very heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek shelter inside a building or vehicle. && LAT...LON 4595 10304 4612 10307 4617 10282 4594 10267 TIME...MOT...LOC 2249Z 344DEG 11KT 4608 10292 SIMOSKO
Special weather statement, Aug 11, 6:44 PM MDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Bismarck ND
644 PM MDT FRI AUG 11 2017
NDZ017-031-120130-
McKenzie ND-Golden Valley ND-
644 PM MDT FRI AUG 11 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN GOLDEN VALLEY AND
SOUTHWESTERN MCKENZIE COUNTIES UNTIL 730 PM MDT...
At 644 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Skaar, or 21 miles south of Sidney, moving southeast at
25 mph.
Nickel size hail will be possible with this storm.
Locations impacted include...
Skaar and Trotters.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek shelter
inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4748 10404 4733 10359 4733 10367 4727 10367
4707 10391 4717 10405
TIME...MOT...LOC 0044Z 310DEG 22KT 4741 10419
HARGROVEThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 11, 6:44 PM MDT | Special Weather Statement | BIS | Golden Valley | 46 min |
| Aug 11, 7:06 PM MDT | Severe Thunderstorm Warning | BIS | Golden Valley, McKenzie | 54 min |
| Aug 11, 8:54 PM MDT | Severe Thunderstorm Warning | BIS | Billings, Golden Valley | 66 min |
| Aug 11, 9:57 PM MDT | Severe Thunderstorm Warning | BIS | Billings, Golden Valley, Slope, Stark | 63 min |
| Aug 12, 1:03 PM MDT | Special Weather Statement | BIS | McIntosh | 42 min |
| Aug 12, 1:13 PM MDT | Severe Thunderstorm Warning | BIS | McIntosh | 62 min |
| Aug 12, 2:15 PM MDT | Special Weather Statement | BIS | Stark | 45 min |
| Aug 12, 2:22 PM MDT | Special Weather Statement | BIS | Dickey | 38 min |
| Aug 12, 2:33 PM MDT | Special Weather Statement | BIS | Bowman | 42 min |
| Aug 12, 2:39 PM MDT | Severe Thunderstorm Warning | BIS | Bowman | 31 min |
| Aug 12, 2:56 PM MDT | Special Weather Statement | BIS | Dickey | 49 min |
| Aug 12, 3:00 PM MDT | Special Weather Statement | BIS | Mercer | 45 min |
| Aug 12, 3:09 PM MDT | Special Weather Statement | BIS | Billings | 51 min |
| Aug 12, 3:27 PM MDT | Special Weather Statement | BIS | Mercer | 48 min |
| Aug 12, 3:34 PM MDT | Severe Thunderstorm Warning | BIS | Mercer | 56 min |
| Aug 12, 3:45 PM MDT | Special Weather Statement | BIS | Billings | 45 min |
| Aug 12, 3:51 PM MDT | Special Weather Statement | BIS | Mercer | 39 min |
| Aug 12, 4:14 PM MDT | Severe Thunderstorm Warning | BIS | Hettinger, Slope, Stark | 61 min |
| Aug 12, 4:36 PM MDT | Severe Thunderstorm Warning | BIS | Grant, Morton | 54 min |
| Aug 12, 5:17 PM MDT | Severe Thunderstorm Warning | BIS | Adams, Hettinger | 58 min |
| Aug 12, 5:25 PM MDT | Severe Thunderstorm Warning | BIS | Grant, Sioux | 65 min |
| Aug 12, 5:53 PM MDT | Tornado Warning | BIS | Sioux | 37 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.